ED exists in approximately 75% of men with SB and is dependent upon the level of the neurologic lesion (54). The level of the neurologic lesions usually corresponds to sensation and penile sensation indicates pudendal nerve signaling. With absent sacral reflexes ED is variable. Furthermore, Diamond et al. reported that 64% of men with lesions below T10 obtained erections versus 14% with a lesion above T10 (55). It has also been suggested that ED may be underreported due to lack of sexual education even in men without associated cognitive impairment (56).

Talk with your doctor before trying supplements for ED. They can contain 10 or more ingredients and may complicate other health conditions. Asian ginseng and ginkgo biloba (seen here) are popular, but there isn't a lot of good research on their effectiveness. Some men find that taking a DHEA supplement improves their ability to have an erection. Unfortunately, the long-term safety of DHEA supplements is unknown. Most doctors do not recommend using it.
If you have symptoms of ED, it’s important to check with your doctor before trying any treatments on your own. This is because ED can be a sign of other health problems. For instance, heart disease or high cholesterol could cause ED symptoms. With a diagnosis, your doctor could recommend a number of steps that would likely improve both your heart health and your ED. These steps include lowering your cholesterol, reducing your weight, or taking medications to unclog your blood vessels.
Cosgrove et al reported a higher rate of sexual dysfunction in veterans with posttraumatic stress disorder (PTSD) than in veterans who did not develop this problem. [42] The domains on the International Index of Erectile Function (IIEF) questionnaire that demonstrated the most change included overall sexual satisfaction and erectile function. [43, 44] Men with PTSD should be evaluated and treated if they have sexual dysfunction.
An analysis of 14 studies involving more than 90,000 patients with ED confirmed the relation between ED and an increased risk of cardiovascular events and mortality. [56] Compared with patients without ED, those with ED had a 44% increased risk of cardiovascular events, a 25% increased risk of all-cause mortality, a 62% increased risk of MI, and a 39% increased risk of cerebrovascular events. Treatment of ED, either through lifestyle interventions or by pharmacologic means, may improve prognosis and reduce risk.
The severity of ED has been correlated with the extent of CVD. Banks et al reported that the risk of future CV events increased progressively according to ED severity.28 This was shown in both men with and without known CVD at baseline and after controlling for confounders. Solomon and colleagues found an inverse correlation between international index of erectile function (IIEF) scores and plaque burden seen on coronary angiography.29 In addition, Yaman et al demonstrated a significant correlation between ED severity on IIEF questionnaires and coronary artery calcification.30
PDE 5 inhibitors are broken down primarily by enzyme, cytochrome P450enzyme CYP3A4. Medications that decrease or increase the activity of CYP3A4 may affect levels and effectiveness of PDE 5 inhibitors. Such drugs include medications for the treatment of HIV (protease inhibitors) and the antifungal medications ketoconazole and itraconazole. Thus caution is recommended.
Effective treatment for erectile dysfunction is available, and for most men will allow the return to a fulfilling sex life. The side effects of the treatment for erectile dysfunction vary depending on the treatment that is used. Some may interrupt the spontaneity of sexual activity. For example, PDE-5 inhibitors typically need to be taken one hour before sex. Side effects may include headaches, indigestion, vasodilation, diarrhoea and blue tinge to vision. Other treatments such as penile injections may cause pain at the injection site, or an erection that will not go down. Treatment options need to be carefully discussed with your doctor to determine which one is best suited to you.
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×